Pennsylvania, 2014

Winter Weather in Pennsylvania, February 9, 2014

February 9, 2014 · NWS PHI · 13 events in 13 counties and zones

Snow fell across Eastern Pennsylvania from the middle of the afternoon through the middle of the evening on the 9th. 5 inches fell across the area.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Snow fell across Eastern Pennsylvania from the middle of the afternoon through the middle of the evening on the 9th. A fairly unifrom snowfall of 1.5 to 3.5 inches fell across the area. The snow caused slippery traveling conditions on untreated and less traveled roadways. Precipitation began falling between 3 p.m. and 5 p.m. EST on the 9th. It started briefly as sleet in the local Philadelphia area. The snow fell at its heaviest rate between 4 p.m. and 6 p.m. EST and ended between 8 p.m. EST and 10 p.m. EST that evening.

Representative snowfall included 3.5 inches in Pocono Summit (Monroe County), 3.1 inches in Skippack (Montgomery County), 3.0 inches in Lake Harmony (Carbon County), Upper Darby (Delaware County) and East Conventry Township (Chester County), 2.8 inches in Wayne (Delaware County) and Royersford (Montgomery County), 2.7 inches at the Philadelphia International Airport and Somerton (Philadelphia County), 2.6 inches in West Chester (Chester County), 2.5 inches in Bechtelsville and Oley (Berks County) and Perkasie (Bucks County), 2.2 inches in Nesquehoning (Carbon County), Bushkill Township (Northampton County) and New Tripoli (Lehigh County), 2.1 inches in Forks Township (Northampton County), 2.0 inches in Reading (Berks County), Doylestown (Bucks County) and Hatboro (Montgomery County), 1.8 inches at the Lehigh Valley International Airport, 1.6 inches in Martins Creek (Northampton County) and 1.5 inches in Bensalem (Bucks County). | |The snow was caused by an occluded front that reached western Pennsylvania during the early afternoon of the 9th and passed through eastern Pennsylvania during the first half of the evening on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 9, 10:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 9, 10:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 AM EST SUN FEB 9 2014

.SYNOPSIS...
WEAK LOW PRESSURE IN THE OHIO VALLEY CROSSES THE MID ATLANTIC STATES
THIS EVENING, PASSING OUT TO SEA SOUTH OF NOVA SCOTIA MONDAY.
STRONG AND COLD HIGH PRESSURE CENTERED IN THE MIDWEST MONDAY MOVES
TO NEW ENGLAND WEDNESDAY. LOW PRESSURE ALONG THE SOUTHEAST COAST
WEDNESDAY MOVES NORTHEASTWARD, TRACKING TO OUR EAST THURSDAY. AN
ALBERTA CLIPPER LOW PRESSURE SYSTEM MAY PASS THROUGH THE AREA NEXT
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THICKENING CLOUD COVER ACROSS OUR AREA AT LATE MORNING IN ADVANCE
OF AN APPROACHING SHORTWAVE AROUND THE UPPER OHIO VALLEY AND LOWER
GREAT LAKES REGION. CONTINUE TO LIKE THE TIMING OF THE ONSET OF
LIGHT SNOW ACROSS OUR WESTERN ZONES FOR EARLY/MID AFTERNOON BASED
ON CURRENT RADAR IMAGERY AND SURFACE OBS INDICATING LIGHT SNOW
SPREADING INTO CENTRAL PA. TIMING IN THE LATEST HRRR AND SPC 4KM
WRF INDICATE THE ONSET OF STEADIER PRECIP/SNOW TO BE LATE
AFTERNOON ACROSS MUCH OF OUR AREA, WITH THE SPC WRF BEING THE
FASTER OF THE TWO. HIGHEST POPS FOR MUCH OF THE FORECAST AREA ARE
CENTERED AROUND THE 21Z TO 01Z TIMEFRAME, AND THIS LOOKS IN LINE
WITH LASTEST GUIDANCE. SOME ADJUSTMENTS WERE MADE TO HOURLY TEMPS
AND DEWPOINTS TO CAPTURE THE LATEST TRENDS, BUT MAX TEMPERATURES
LOOK ON TRACK.

MAIN FOCUS TODAY IS THE TIMING OF THE APPROACHING MID-LEVEL
SHORTWAVE AND THE WEAK SURFACE INFLECTION IT HAS SPAWNED. EXPECT
TODAY TO BE FILLED WITH LOTS OF STRATOCU HELPING TO KEEP
TEMPERATURES LOWER THAN PREVIOUSLY THOUGHT. A BLEND OF THE
MET/MAVMOS LOOKED GOOD THOUGH DID LIKE THE SLIGHTLY COOLER MAV IN
SPOTS SO USED A HEAVIER WEIGHTING FOR HIGHS. WINDS WILL REMAIN
RATHER LIGHT FROM THE NORTH AND BEGIN TO BACK ALL THE WAY AROUND
TOWARDS THE EAST-SOUTHEAST AHEAD OF THE APPROACHING WAVE THIS
AFTERNOON.

LIKED THE TIMING OFF THE SREF AND NAM FOR POPS TODAY THOUGH DID
SPEED THEM UP A LITTLE JUST GIVEN HOW FLAT THE MID-LEVEL FLOW IS AND
QUICKLY THE WAVE SHOULD PUSH THROUGH. THE OVERALL QPF WITH THIS
SYSTEM CONTINUES TO BE DOWNWARD BUT NOT TO THE POINT OF NOTHING...
PROBABILISTICALLY SHOWING AT LEAST A TENTH IN MOST SPOTS WITH A
QUARTER OF AN INCH POSSIBLE ACROSS OUR EXTREME NORTHWESTERN ZONES.
ALL MODELS ARE SHOWING DECENT OMEGA WITHIN THE SNOW GROWTH ZONE
THIS EVENING ALLOWING FOR THE BETTER RATIOS, SOMEWHERE AROUND
12-14:1...BETTER RATIOS FURTHER NORTH. THIS SHOULD YIELD A
WIDESPREAD 1 TO 3 INCHES WITH SOME ISOLATED POCKETS OF 3-4 INCHES
FURTHER NORTH JUST GIVEN THE HIGHER QPF AND BETTER BANDING
POTENTIAL WITH THE WAVE PASSING OVERHEAD. EXPECTING LESS SNOW
ACROSS SOUTHERN DELMARVA WITH THE LACK OF QPF AND MARGINAL
BOUNDARY LAYER TEMPERATURES.

WITH THE QUICK MOVING NATURE OF THE SYSTEM TODAY, AND MOSTLY
SUB-ADVISORY AMOUNTS, WE DID NOT ISSUE A WINTER WEATHER ADVISORY.
COULD SEE AN HOUR OR TWO OF MODERATE TO HEAVY RATES LATE THIS
AFTERNOON DROPPING VISIBILITIES UNDER A MILE AT TIMES, BUT FIGURED
THAT A COUPLE SPECIAL WEATHER STATEMENTS COULD HANDLE THIS AS WE
TRACK THE BANDS/SQUALLS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE SURFACE LOW DRIVING THE COLD FRONT THROUGH THE REGION LIFTS OFF
TO THE NORTHEAST AND WE SHOULD RAPIDLY DRY OUT AND BEGIN TO CLEAR.
WINDS TURN MORE TOWARDS THE WEST LATE TONIGHT THOUGH THE COLD AIR IS
A LITTLE SLOW TO ARRIVE...LOOKS LIKE AFTER MIDNIGHT. BETTER
OVERNIGHT MIXING DO NOT LOOK TO ALLOW TEMPERATURES FROM DROPPING OFF
TOO MUCH, THOUGH THE FRESH SNOW COVER AND CLEARING SKIES WILL HELP
WITH THE DECOUPLING PROCESS. USED A HEAVY BLEND OFF THE MAV FOR LOWS
TONIGHT AS WE SHOULD BE ABLE TO DROP INTO THE TEENS TO LOW-20S IN
MOST PLACES...THOUGH NOT AS COLD AS THIS MORNING.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
***RATHER COLD MONDAY INTO WEDNESDAY BEFORE A POSSIBLE NOREASTER
 EARLY THURSDAY***

500 MB: THE BROAD TROUGH IN THE EAST CONTINUES THROUGH NEXT
WEEKEND. SHORT WAVES MOVING THROUGH THE BASE OF THE TROUGH WILL
GENERATE PRECIPITATION HERE FROM TIME TO TIME BEGINNING DURING MID
WEEK.

TEMPERATURES: CALENDAR DAY AVERAGE TEMPERATURES WILL BE AROUND 7
DEGREES BELOW NORMAL MONDAY THEN NEAR 15 DEGREES BELOW NORMAL TUESDAY
AND WEDNESDAY BEFORE RECOVERING TO WITHIN SEVERAL DEGREES OF NORMAL
THURSDAY ONWARD.

AUTOMATED CONFIDENCE IMAGERY IS GENERALLY SUPPORTIVE OF THE GFS 2M
TEMPS FCST THROUGH WEDNESDAY BUT THEREAFTER THE 00Z/9 GFS 2M TEMPERATURES
HAVE LARGE UNCERTAINTY AND SO CONFIDENCE IN THE GFS MOS GUIDANCE IS
MUCH BELOW AVERAGE FOR THURSDAY THROUGH SATURDAY.

THE ECMWF HAS A SLIGHT COLD BIAS IN ITS 2 METER TEMPS AND NCEP ADAPTED
MOS TEMP GUIDANCE FOR OUR AREA (SNOW-ICE COVER RELATED?). AM NOT
USING THE ECMWF 2M TEMPS NOR ITS MOS VERBATIM. THE ECMWF SEEMS TO
ACCURATELY HIGHLIGHT RADIATIONAL COOLING IN THE VALLEYS VERY NICELY
(BETTER THAN THE GFS) BUT ON THOSE SAME NIGHTS..IF THERE IS WIND
IN THE HILLS...THE ECMWF IS THEN TOO COLD AND THE GFS APPEARS TO
BE MORE ACCURATE...AT LEAST RECENTLY.

THE DAILIES IN BRIEF BELOW...

MONDAY THROUGH TUESDAY NIGHT...DRY AND COLD WITH GUSTY NORTHWEST
WINDS TO 20 MPH MONDAY AND 15 MPH TUESDAY.  THE COLDEST READINGS
ANTICIPATED FOR EARLY WEDNESDAY MORNING WHEN MINIMUM TEMPERATURES
ARE FORECAST TO RANGE FROM AROUND OR JUST BELOW ZERO IN THE NORTH TO
THE TEENS IN THE FAR SOUTH. THE VALUES SHOULD REMAIN ABOVE THE RECORDS
FOR THE DATE. THE WARMER 00Z/9 MET TEMPS WERE USED MONDAY...THE
COLDER MAV MONDAY NIGHT AND 50 50 BLEND OF NCEP MOS WAS USED TUESDAY.
TUESDAY NIGHTS TEMP FCST IS CONTINUITY FROM THE DAYSHIFT YDY AS
THE GFS LOOKED TOO WARM.

WEDNESDAY AFTERNOON THROUGH THURSDAY...THE 0000 UTC ECMWF AS ITS
PREDECESSOR CYCLES REMAINS CONSISTENT IN RACING A NOREASTER UP
THE COAST WEDNESDAY NIGHT INTO THURSDAY. THE GEFS IS NOW FASTER
AND WPC BOUGHT INTO THE THE FASTER SOLN AS DID WE. WHILE THERE IS
STILL SOME UNCERTAINTY AS TO THE TIMING...THE GREATER UNKNOWNS ARE
HOW MUCH SNOW AND RAIN. THE TRACK OF THE SFC LOW WILL DETERMINE
THE VERTICAL THERMAL PROFILES AND PTYPE. FOR NOW WE HAVE A MIXED
BAG AND YES...THERE IS A BAND OF FREEZING RAIN IN THE FORECAST.
WHILE WE DONT EXPECT MUCH IN THE WAY OF FREEZING RAIN...IT IS PART
OF THE UNCERTAINTY. FOR THE MOST PART IT APPEARS THAT THIS WILL
BE A FRONT END SNOW EVENT TRANSITIONING TO RAIN IN MANY AREAS
BEFORE ENDING DURING THE AFTN THURSDAY. WHILE WE MAY WISH MORE
DECISIVE INFORMATION...THE SOLUTIONS ARE TOO VARIED AND SO THE
MIXED PRECIPITATION WORDING. SINCE THERE IS SO MUCH COLD AIR IN
ADVANCE OF THE PRECIPITATION...THERE REMAINS THE POTENTIAL FOR
SIGNIFICANT SNOW IN OUR REGION LATE WEDNESDAY INTO THURSDAY...
ESPECIALLY NEAR AND NW OF THE INTERSTATE 95 CORRIDOR.

THE TEMPERATURE FCST WEDNESDAY WAS CONTINUITY FROM YDYS FCST AND
THEN THE WED NIGHT FCST IS THE 0522Z/9 WPC GUIDANCE BLENDED WITH
THE 2M ECMWF TEMP FROM THE 00Z/9 RUN. THE ECMWF HAS THIS AS A
COASTAL HUGGER AND WARMER THAN ANY OTHER RELIABLE MODEL WE USE
FOR OUR AREA. WE EXPECT THE GFS TO CONTINUALLY DRIFT NW AND FASTER
WITH TIME AS DID THE 06Z/9 GFS SOLN WHICH NOW AT LEAST BRINGS QPF
INTO OUR AREA WED NIGHT AND THU... SNOW NW OF I95 AND SNOW TO RAIN
OR MIXED SE OF I95.

THURSDAY NIGHT THROUGH SATURDAY...PROBABLY A QUIET INTERLUDE
THURSDAY NIGHT INTO FRIDAY BEFORE WE DEAL WITH AN ALBERTA CLIPPER
FRIDAY NIGHT INTO NEXT WEEKEND.

FOR NOW I THINK WE NEED TO CONCENTRATE ON THE WED NIGHT-THURSDAY EVENT
BEFORE LOOKING FOR ANY OTHER PRECIPITATION THAT MIGHT DEVELOP NEXT WEEKEND
FROM AN ALBERTA CLIPPER.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TODAY...A BROKEN TO OVERCAST DECK OF 5000 FOOT STRATOCU IS PUSHING
INTO THE REGION FROM THE WEST. WE SHOULD REMAIN UNDER THIS VFR
DECK FOR A MAJORITY OF THE DAY WHILE A QUICK MOVING CLIPPER SYSTEM
APPROACHES FROM THE WEST- NORTHWEST LATER THIS AFTERNOON AND
EVENING. WINDS TODAY WILL REMAIN LIGHT AS THEY CONTINUE TO BACK
TOWARDS THE EAST-SOUTHEAST THROUGH THE AFTERNOON HOURS. A LIGHT
SNOWFALL IS EXPECTED BY EVENING AND THERE COULD BE A COUPLE HOURS
OF MORE MODERATE SNOWFALL DROPPING CONDITIONS INTO THE IFR RANGE
BEFORE QUICKLY JUMPING BACK UP TO MVFR FROM WEST TO EAST.

TONIGHT...MVFR CIGS AND VSBYS WILL CLIMB BACK TO VFR LATE TONIGHT AS
THE SNOW COMES TO AN END. WINDS WILL BACK FURTHER TOWARDS THE WEST
VERY LATE TONIGHT AND WE SHOULD CONTINUE LIFT AND SCATTER OUT THE
CIGS.

OUTLOOK...
MONDAY THROUGH TUESDAY NIGHT...MAINLY VFR.  GUSTY NW WINDS 15-20 KT
MONDAY AND 15 KT TUESDAY.

WEDNESDAY...VFR CIGS TO START WITH A CHANCE OF DETERIORATING CONDITIONS
LATE IN THE DAY AS SNOW SPREADS INTO OUR REGION FROM THE SOUTH.
WIND MOSTLY EAST.

WEDNESDAY NIGHT...MAINLY IFR IN SNOW OR SNOW CHANGING TO RAIN WITH A
GUSTY EAST TO NORTHEAST WIND TO 30 KT POSSIBLE.

THURSDAY...MAINLY IFR IN SNOW AND RAIN IN THE MORNING. POSSIBLE
IMPROVEMENT IN THE AFTERNOON. A GUSTY NORTH TO NORTHWEST WIND
DEVELOPING.

&&

.MARINE...
SUB-ADVISORY CONDITIONS WILL PERSIST ACROSS OUR WATERS TODAY WITH
WINDS GENERALLY OUT OF THE NORTH-NORTHEAST AND TURNING TOWARDS THE
SOUTH LATE IN THE DAY. A QUICK MOVING COLD FRONT WILL PUSH THROUGH
THE WATERS LATE TONIGHT AND THE PRESSURE GRADIENT TIGHTENS FOR A BIT
STARTING LATE TONIGHT. THIS IS WHEN WE COULD SEE SOME SMALL CRAFT
GUSTS ACROSS ALL OUR WATERS, THOUGH IT IS LOOKING A LITTLE BETTER IN
THE DELAWARE BAY AND OUR SOUTHERN WATERS AS THE NORTHWEST WINDS
FUNNEL DOWN THE BAY.

OUTLOOK...
MONDAY...A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR NORTHWEST
WIND GUSTS NEAR 25 KNOTS. STRONGEST WIND EARLY IN THE DAY FOR WHAT
MAY BECOME ONLY A MARGINAL SCA EVENT.

MONDAY NIGHT...NORTHWEST WIND GUSTS AROUND 2O KNOTS. CHANCE
FREEZING SPRAY.

TUESDAY THROUGH EARLY WEDNESDAY...NO MARINE HEADLINES ARE ANTICIPATED
BUT FREEZING SPRAY WILL BE POSSIBLE WITH NW TO N WINDS.

LATE WEDNESDAY INTO THURSDAY...DEPENDING UPON THE DEVELOPMENT AND
TRACK OF A COASTAL LOW, THERE IS THE POTENTIAL FOR EASTERLY GALE
CONDITIONS BEFORE THE WIND SHIFTS TO THE NW LATE THURSDAY.

&&

.CLIMATE...
THE FOLLOWING ARE RECORD LOW TEMPERATURES THAT MAY HAVE A CHANCE OF
BEING WITHIN 2 DEGREES OF RECORD IF RADIATIONAL COOLING IS MAXIMIZED
WEDNESDAY MORNING FEBRUARY 12. RIGHT NOW WE ARE FORECASTING LOWS
TO REMAIN ABOVE THESE VALUES.

ABE -6 1979

RDG -4 1934

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 AM TO 6 PM EST MONDAY FOR ANZ430-
     431-450>455.

&&

SYNOPSIS...DRAG
NEAR TERM...HEAVENER/KLINE
SHORT TERM...HEAVENER
LONG TERM...DRAG
AVIATION...DRAG/HEAVENER
MARINE...DRAG/HEAVENER
CLIMATE...
Hazardous weather outlook, Feb 9, 4:34 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
434 AM EST SUN FEB 9 2014

PAZ054-055-100945-
CARBON-MONROE-
434 AM EST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED BETWEEN 3 PM
AND 9 PM. SOME LOCATIONS MAY RECEIVE 3 INCHES OF SNOW, ESPECIALLY
IN THE ELEVATED TERRAIN. HIGH TEMPERATURES WILL ONLY BE 20 TO 25
TODAY AND DROP DOWN TO BETWEEN 10 AND 15 ABOVE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIND CHILL MAY DROP DOWN TO 15 BELOW ZERO FOR A SHORT TIME
WEDNESDAY MORNING.

A COASTAL STORM SHOULD AFFECT OUR REGION LATE WEDNESDAY INTO
THURSDAY PRODUCING ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007>010-012-015-PAZ060>062-101>106-100945-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS-
LEHIGH-NORTHAMPTON-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
434 AM EST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED BETWEEN 3 PM
AND 9 PM. SOME LOCATIONS MAY RECEIVE 3 INCHES OF SNOW, ESPECIALLY
IN THE ELEVATED TERRAIN. HIGH TEMPERATURES WILL ONLY BE IN THE
UPPER 20S TODAY AND DROP DOWN INTO THE TEENS TONIGHT.

ANY MELTING OF THE SNOW ON ROADS MAY REFREEZE DURING THE NIGHT
AFTER SKIES CLEAR...ESPECIALLY ON BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COASTAL STORM SHOULD AFFECT OUR REGION LATE WEDNESDAY INTO
THURSDAY PRODUCING MORE ACCUMULATING SNOW AND POSSIBLY A LITTLE
SLEET OR FREEZING RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ013-014-016>020-027-PAZ070-071-100945-
NEW CASTLE-CECIL-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-SOUTHEASTERN BURLINGTON-
DELAWARE-PHILADELPHIA-
434 AM EST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SNOWFALL ACCUMULATIONS OF AROUND AN INCH ARE EXPECTED FROM LATE
AFTERNOON INTO THIS EVENING.

ANY MELTING ON ROADS MAY REFREEZE DURING THE NIGHT AFTER SKIES
CLEAR...ESPECIALLY ON BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COASTAL STORM SHOULD AFFECT OUR REGION LATE WEDNESDAY INTO THURSDAY
PRODUCING MORE ACCUMULATING SNOW ALONG WITH A GUSTY NORTHEAST WIND.
SNOW COULD CHANGE TO RAIN OR FREEZING RAIN FOR A TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ021>025-100945-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
434 AM EST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

A LIGHT COATING OF SNOW IS EXPECTED THIS EVENING.

ANY MELTING ON ROADS MAY REFREEZE DURING THE NIGHT AFTER SKIES
CLEAR...ESPECIALLY ON BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COASTAL STORM SHOULD AFFECT OUR REGION LATE WEDNESDAY INTO THURSDAY
PRODUCING SNOW CHANGING TO RAIN, ALONG WITH PERHAPS A GUSTY NORTHEAST
WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-100945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
434 AM EST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

EASTERLY GALE CONDITIONS ARE POSSIBLE FROM LATE WEDNESDAY INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 9, 10:15 AM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EST SUN FEB 9 2014

NJZ001-007-008-PAZ054-055-060>062-092100-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
JIM THORPE...STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...
EASTON
1015 AM EST SUN FEB 9 2014

...SNOW FROM LATE THIS AFTERNOON INTO THIS EVENING...

A PERIOD OF SNOW IS EXPECTED FROM LATE THIS AFTERNOON INTO THIS
EVENING IN BERKS COUNTY, THE LEHIGH VALLEY AND THE POCONO REGION
OF EASTERN PENNSYLVANIA. ALSO, THE SNOW WILL AFFECT THE NORTHERN
NEW JERSEY COUNTIES OF SUSSEX, WARREN AND MORRIS.

THE SNOW IS EXPECTED TO SPREAD INTO THE REGION FROM THE WEST
BETWEEN 3 AND 5 O'CLOCK THIS AFTERNOON. THE SNOWFALL RATE MAY
BECOME MODERATE TO HEAVY FOR A TIME, REDUCING THE VISIBILITY TO
LESS THAN A HALF MILE.

SNOWFALL TOTALS IN THE REGION ARE EXPECTED TO RANGE FROM 1 TO 3
INCHES WITH LOCALIZED AMOUNTS NEAR 4 INCHES, ESPECIALLY IN THE
ELEVATED TERRAIN.

IF YOU WILL BE DRIVING LATE THIS AFTERNOON OR THIS EVENING, BE
PREPARED FOR SLIPPERY CONDITIONS AND REDUCED VISIBILITY. BE SURE
TO LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF
YOU.

THE SNOW IS EXPECTED TO COME TO AN END BETWEEN 8 AND 10 O'CLOCK
THIS EVENING.

NJZ009-010-012-015-PAZ101>106-092100-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
INCLUDING THE CITIES OF...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...TRENTON...HONEY BROOK...OXFORD...WEST CHESTER...
KENNET SQUARE...COLLEGEVILLE...POTTSTOWN...NORRISTOWN...
LANSDALE...CHALFONT...PERKASIE...MORRISVILLE...DOYLESTOWN
1015 AM EST SUN FEB 9 2014

...SNOW FROM LATE THIS AFTERNOON INTO THIS EVENING...

A PERIOD OF SNOW IS EXPECTED FROM LATE THIS AFTERNOON INTO THIS
EVENING IN THE PENNSYLVANIA COUNTIES OF CHESTER, MONTGOMERY AND
BUCKS, AND IN THE NEW JERSEY COUNTIES OF HUNTERDON, MERCER,
SOMERSET AND MIDDLESEX.

THE SNOW IS EXPECTED TO SPREAD INTO THE REGION FROM THE WEST
BETWEEN 4 AND 6 O'CLOCK THIS AFTERNOON. THE SNOWFALL RATE MAY
BECOME MODERATE TO HEAVY FOR A TIME, REDUCING THE VISIBILITY TO
LESS THAN A HALF MILE.

SNOWFALL TOTALS IN THE REGION ARE EXPECTED TO RANGE FROM 1 TO 2
INCHES WITH LOCALIZED AMOUNTS NEAR 3 INCHES, ESPECIALLY IN THE
ELEVATED TERRAIN.

IF YOU WILL BE DRIVING LATE THIS AFTERNOON OR THIS EVENING, BE
PREPARED FOR SLIPPERY CONDITIONS AND REDUCED VISIBILITY. BE SURE
TO LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF
YOU.

THE SNOW IS EXPECTED TO COME TO AN END BETWEEN 8 AND 10 O'CLOCK
THIS EVENING.

DEZ001-MDZ008-NJZ013-014-016>027-PAZ070-071-092100-
NEW CASTLE-CECIL-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...FREEHOLD...
SANDY HOOK...PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...
MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...MEDIA...PHILADELPHIA
1015 AM EST SUN FEB 9 2014

...SNOW FROM LATE THIS AFTERNOON INTO THIS EVENING...

A PERIOD OF SNOW IS EXPECTED FROM LATE THIS AFTERNOON INTO THIS
EVENING IN EXTREME SOUTHEASTERN PENNSYLVANIA, SOUTHERN NEW JERSEY,
NORTHERN DELAWARE AND EXTREME NORTHEASTERN MARYLAND.

THE SNOW IS EXPECTED TO SPREAD INTO THE REGION FROM THE WEST
BETWEEN 4 AND 6 O'CLOCK THIS AFTERNOON. THE SNOWFALL RATE MAY
BECOME MODERATE FOR A BRIEF TIME, REDUCING THE VISIBILITY TO LESS
THAN A HALF MILE. THE SNOW IS FORECAST TO MIX WITH RAIN NEAR THE
COAST.

SNOWFALL TOTALS IN THE REGION ARE EXPECTED TO RANGE FROM A HALF
INCH TO AN INCH AND A HALF.

IF YOU WILL BE DRIVING LATE THIS AFTERNOON OR THIS EVENING, BE
PREPARED FOR SLIPPERY CONDITIONS AND REDUCED VISIBILITY. BE SURE
TO LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF
YOU.

THE SNOW IS EXPECTED TO COME TO AN END BETWEEN 8 AND 10 O'CLOCK
THIS EVENING.

DEZ002>004-MDZ012-015-019-020-092100-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH...
CHESTERTOWN...CENTREVILLE...EASTON...DENTON
1015 AM EST SUN FEB 9 2014

...LIGHT SNOW AND RAIN THIS EVENING...

A PERIOD OF LIGHT SNOW AND RAIN IS EXPECTED FOR THIS EVENING IN
THE MARYLAND COUNTIES OF KENT, QUEEN ANNE'S, TALBOT AND CAROLINE,
AND IN THE DELAWARE COUNTIES OF KENT AND SUSSEX.

THE PRECIPITATION IS EXPECTED TO SPREAD INTO THE REGION FROM THE
WEST BETWEEN 5 AND 7 O'CLOCK THIS EVENING. SNOWFALL TOTALS ARE
EXPECTED TO BE LESS THAN AN INCH.

IF YOU WILL BE DRIVING THIS EVENING, BE PREPARED FOR SLIPPERY
CONDITIONS. BE SURE TO LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE
AND THE ONE AHEAD OF YOU.

THE PRECIPITATION IS EXPECTED TO COME TO AN END BETWEEN 8 AND 10
O'CLOCK THIS EVENING.

IOVINO
Special weather statement, Feb 9, 2:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
231 PM EST SUN FEB 9 2014

NJZ001-007-008-PAZ054-055-060>062-092130-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
JIM THORPE...STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...
EASTON
231 PM EST SUN FEB 9 2014

...SNOW STARTING TO MOVE INTO THE REGION...

SNOW SHOWERS HAVE BEGUN TO MOVE INTO THE POCONO AND LEHIGH VALLEY
REGION, AND WILL SPREAD EAST ACROSS THE REGION BY 4 PM EST. SNOW
FALL RATES WILL BE NEAR 1 INCH PER HOUR AT TIME, RESULTING IN
VISIBILITIES OF LESS THAN A HALF MILE AT TIMES.

SNOWFALL TOTALS IN THE REGION ARE EXPECTED TO RANGE FROM 1 TO 3
INCHES WITH LOCALIZED AMOUNTS NEAR 4 INCHES, ESPECIALLY IN
ELEVATED TERRAIN.

IF YOU WILL BE DRIVING THROUGH THIS EVENING, BE PREPARED FOR SLIPPERY
CONDITIONS AND REDUCED VISIBILITY. BE SURE TO LEAVE PLENTY OF ROOM
BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF YOU.

THE SNOW IS EXPECTED TO COME TO AN END BETWEEN 8 AND 10 PM EST
THIS EVENING.

NJZ009-010-012-015-PAZ101>106-092130-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
INCLUDING THE CITIES OF...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...TRENTON...HONEY BROOK...OXFORD...WEST CHESTER...
KENNET SQUARE...COLLEGEVILLE...POTTSTOWN...NORRISTOWN...
LANSDALE...CHALFONT...PERKASIE...MORRISVILLE...DOYLESTOWN
231 PM EST SUN FEB 9 2014

...SNOW APPROACHING THE REGION...

SNOW IS APPROACH THE REGION AND SHOULD MOVE INTO THE PENNSYLVANIA
COUNTIES OF CHESTER, MONTGOMERY AND BUCKS, AND IN THE NEW JERSEY
COUNTIES OF HUNTERDON, MERCER, SOMERSET AND MIDDLESEX BY 4 PM EST.

THE SNOW IS EXPECTED TO SPREAD ACROSS THE REGION BY 5 PM. THE
SNOWFALL RATE COULD BE MODERATE TO HEAVY FOR BRIEF PERIODS,
REDUCING THE VISIBILITY TO LESS THAN A HALF MILE.

SNOWFALL TOTALS IN THE REGION ARE EXPECTED TO RANGE FROM 1 TO 2
INCHES WITH LOCALIZED AMOUNTS NEAR 3 INCHES, ESPECIALLY IN
ELEVATED TERRAIN.

IF YOU WILL BE DRIVING LATE THIS AFTERNOON OR THIS EVENING, BE
PREPARED FOR SLIPPERY CONDITIONS AND REDUCED VISIBILITY. BE SURE
TO LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF
YOU.

THE SNOW IS EXPECTED TO COME TO AN END BETWEEN 8 AND 10 PM EST
THIS EVENING.

DEZ001-MDZ008-NJZ013-014-016>027-PAZ070-071-092130-
NEW CASTLE-CECIL-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...FREEHOLD...
SANDY HOOK...PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...
MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...MEDIA...PHILADELPHIA
231 PM EST SUN FEB 9 2014

...SNOW APPROACHING THE REGION...

SNOW IS APPROACHING THE REGION AND SHOULD MOVE INTO EXTREME
SOUTHEASTERN PENNSYLVANIA, SOUTHERN NEW JERSEY, NORTHERN DELAWARE
AND EXTREME NORTHEASTERN MARYLAND BY 5 PM EST.

THE SNOW IS EXPECTED TO SPREAD ACROSS THE REGION BY 6 PM EST. THE
SNOWFALL RATE MAY BE MODERATE FOR A BRIEF PERIOD, REDUCING THE
VISIBILITY TO LESS THAN A HALF MILE. THE SNOW IS FORECAST TO MIX
WITH RAIN NEAR THE COAST.

SNOWFALL TOTALS IN THE REGION ARE EXPECTED TO RANGE FROM A HALF
INCH TO AN INCH AND A HALF.

IF YOU WILL BE DRIVING LATE THIS AFTERNOON OR THIS EVENING, BE
PREPARED FOR SLIPPERY CONDITIONS AND REDUCED VISIBILITY. BE SURE
TO LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF
YOU.

THE SNOW IS EXPECTED TO COME TO AN END BETWEEN 8 AND 10 PM EST
THIS EVENING.

DEZ002>004-MDZ012-015-019-020-092130-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH...
CHESTERTOWN...CENTREVILLE...EASTON...DENTON
231 PM EST SUN FEB 9 2014

...LIGHT SNOW AND RAIN THIS EVENING...

A PERIOD OF LIGHT SNOW AND RAIN IS EXPECTED FOR THIS EVENING IN
THE MARYLAND COUNTIES OF KENT, QUEEN ANNE'S, TALBOT AND CAROLINE,
AND IN THE DELAWARE COUNTIES OF KENT AND SUSSEX.

THE PRECIPITATION IS EXPECTED TO SPREAD INTO THE REGION FROM THE
WEST BETWEEN 5 AND 7 PM EST THIS EVENING. SNOWFALL TOTALS ARE
EXPECTED TO BE LESS THAN AN INCH.

IF YOU WILL BE DRIVING THIS EVENING, BE PREPARED FOR SLIPPERY
CONDITIONS. BE SURE TO LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE
AND THE ONE AHEAD OF YOU.

THE PRECIPITATION IS EXPECTED TO COME TO AN END BETWEEN 8 AND 10
PM EST THIS EVENING.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
February 9, 3:00 PM EST to 8:00 PM EST
Where
Carbon forecast zone
Reported by
Social Media
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
February 9, 3:00 PM EST to 8:30 PM EST
Where
Monroe forecast zone
Reported by
Social Media
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Berks

When
February 9, 3:30 PM EST to 8:30 PM EST
Where
Berks forecast zone
Reported by
Social Media
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Winter Weather, Western Chester

When
February 9, 3:30 PM EST to 8:30 PM EST
Where
Western Chester forecast zone
Reported by
CoCoRaHS
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Winter Weather, Lehigh

When
February 9, 3:30 PM EST to 10:00 PM EST
Where
Lehigh forecast zone
Reported by
Trained Spotter
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Weather, Northampton

When
February 9, 3:30 PM EST to 10:00 PM EST
Where
Northampton forecast zone
Reported by
Trained Spotter
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Winter Weather, Western Montgomery

When
February 9, 4:00 PM EST to 9:00 PM EST
Where
Western Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

Winter Weather, Upper Bucks

When
February 9, 4:00 PM EST to 9:30 PM EST
Where
Upper Bucks forecast zone
Reported by
Trained Spotter
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

Winter Weather, Eastern Chester

When
February 9, 4:30 PM EST to 9:30 PM EST
Where
Eastern Chester forecast zone
Reported by
CoCoRaHS
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Winter Weather, Lower Bucks

When
February 9, 4:30 PM EST to 10:00 PM EST
Where
Lower Bucks forecast zone
Reported by
Storm Chaser
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

Winter Weather, Eastern Montgomery

When
February 9, 5:00 PM EST to 10:00 PM EST
Where
Eastern Montgomery forecast zone
Reported by
Storm Chaser
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

Winter Weather, Delaware

When
February 9, 5:00 PM EST to 10:00 PM EST
Where
Delaware forecast zone
Reported by
Storm Chaser
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Winter Weather, Philadelphia

When
February 9, 5:00 PM EST to 10:00 PM EST
Where
Philadelphia forecast zone
Reported by
Storm Chaser
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499119, 499120, 499113, 499114, 499117, 499118, 499115, 499116, 499121, 499125, 499122, 499123, 499124.